PLAB Question 10

An insulin dependendent diabetic uses an insulin pump to control his blood sugar levels. He is obsessed with strict control of his blood sugar level and makes sure his blood sugar level never exceeds the normal level. He now presents with a seizure without any prior warning.

This complication of diabetes is best described as:

a) keto acidosis
b) Nonketotic Hyperosmolarity
c) autonomic neuropathy
d) Hypoglycaemia unawareness
e) peripheral neuropathy
f) infection
g) Amytrophy
h) Focal nerve palsy
i) retinopathy
j) nephropathy








ANSWER
The correct answer is D



Explanation
Whilst most patients with diabetes are aware of the symptoms of a hypoglycaemic reaction, there are some in whom the first sign may be a seizure or unconsciousness. It would appear that in these patients there is little adrenaline secreted in response to the falling blood glucose and the body's ability to raise the blood glucose level is impaired.

Hypoglycaemia unawareness occurs more frequently in those attempting very tight control of their diabetes especially if on an insulin pump (frequent episodes of hypoglycaemia leads to a blunting of the counter-regulatory hormonal responses due to low blood glucose).

Patients who have this problem are at particular risk of developing severe hypoglycaemic reactions and their doctors must take this into account in setting somewhat higher target levels of blood glucose control. Increased blood glucose monitoring is helpful in reducing the number of hypoglycaemic episodes in these patients, especially when unaccustomed or special activities are undertaken.

Hypoglycaemia unawareness may be brought on by frequent, undiagnosed, hypoglycaemic events which leads to autonomic failure. Scrupulous prevention of these hypoglycaemic events may restore the hypoglycaemic awareness.

Further, it is important to be aware that undiagnosed hypoglycaemic events often occur during the night.

No comments:

Post a Comment

Got something to say? We appreciate your comments: